Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2002, 8:45 PM CDT for Macon County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2002, 8:45 PM CDT (01:45 UTC)
- Expired
- May 8, 2002, 9:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Macon County, MO
The radar
The Pleasant Hill radar (KEAX), 185 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1642 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 090145 SVRMCI MOC121-090215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 845 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACON COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 915 PM CDT * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EXCELLO...OR 16 MILES NORTH OF MOBERLY...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MACON BY 850 PM CDT. AXTELL...ELMER BY 900 PM CDT. ANABEL BY 905 PM CDT. ATLANTA BY 910 PM CDT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 4000 9280 3962 9264 3964 9231 4002 9239 SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 228 PM CDT WED MAY 8 2002 LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY 00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR -10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY 12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW. SCHMIT 1049 AM... FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT. UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK INTO CWA...BEFORE SLY FLOW RETURNS WED. MS 450 AM... THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST JOSEPH...CHILLICOTHE...MACON LINE. THE WATCH WILL BE CONTINUED UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND DRAGS A COLD FRONT THROUGH THE REGION. HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A BREAK FROM THE CONVECTION UNTIL SATURDAY. FOR THE WEEKEND THE AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST KANSAS. AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH. WITH A 50+ DEWPOINT TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE THUNDERSTORM POPS BEGINNING SATURDAY. ALSO COOLED TEMPS A FEW DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85 TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK. CUTTER .EAX... KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY FOR ZONES KSZ057...KSZ060...KSZ103>105. MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.
In the hours before
Special weather statement, May 8, 7:50 PM CDT, 55 minutes before
KSZ025-102>105-MOZ001>004-011>013-020-021-028-029-037-090145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 750 PM CDT WED MAY 8 2002 TORNADO WATCH NUMBER 257 HAS BEEN DISCONTINUED AS OF 750 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN NORTHWEST MISSOURI... ATCHISON...NODAWAY...WORTH...HOLT...ANDREW...GENTRY...DE KALB...BUCHANAN...CLINTON....PLATTE...RAY...CLAY...AND JACKSON. IN NORTHEAST KANSAS... DONIPHAN...ATCHISON...LEAVENWORTH...JOHNSON...AND WYANDOTTE. STABLE AIR HAS MOVED INTO MUCH OF NORTHEAST KANSAS AND NORTHWEST MISSOURI ENDING THE THREAT FOR SEVERE THUNDERSTORMS. KOCH
Local storm report, May 8, 7:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM 1 W GREENWOOD MO .75 INCH HAIL
05/08/02 JACKSON DIME SIZE HAIL AT
INTERSECTION OF 150 AND
291.
0710 PM WEATHERBY MO 75 MPH TSTM GUST
05/08/02 DE KALB
0715 PM EASTON MO 65 MPH TSTM GUST
05/08/02 BUCHANAN REPORTED BY HAM RADIO
OPERATOR. 60 TO 65 MPH
WINDS.
0717 PM LIBERTY MO 75 MPH TSTM GUST
05/08/02 CLAY REPORTED BY MEDIA.
0730 PM JAMESON MO 70 MPH TSTM GUST
05/08/02 DAVIESS
0735 PM ODESSA MO .75 INCH HAIL
05/08/02 LAFAYETTE
0737 PM CARROLLTON MO .75 INCH HAIL
05/08/02 CARROLLLocal storm report, May 8, 8:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM GLADSTONE MO 60 MPH TSTM GUST
05/08/02 CLAY 60 MPH WINDS REPORTED
JUST WEST OF GLADSTONE.Local storm report, May 8, 8:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM ALLENDALE MO .88 INCH HAIL
05/08/02 WORTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 8:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM 8 N WEATHERBY LAKE MO 1 INCH HAIL
05/08/02 PLATTE ALSO REPORTED 70 MPH
WINDS. REPORTED BY
TRAINED SPOTTER.
0721 PM 6 W PAOLA KS 60 MPH TSTM GUST
05/08/02 MIAMI REPORTED BY LAW
ENFORCEMENT.Local storm report, May 8, 8:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
835 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM OSAWATOMIE KS .75 INCH HAIL
05/08/02 MIAMI DIME SIZE HAIL JUST
NORTHWEST OF
OSAWATOMIE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:02 PM CDT | Tornado Warning | EAX | Clay, Clinton | 43 min |
| May 8, 7:05 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 55 min |
| May 8, 7:09 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 66 min |
| May 8, 7:13 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 47 min |
| May 8, 7:20 PM CDT | Flash Flood Warning | EAX | Lafayette | 4 hr |
| May 8, 7:22 PM CDT | Tornado Warning | EAX | Harrison, Worth | 38 min |
| May 8, 7:29 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 61 min |
| May 8, 7:33 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 57 min |
| May 8, 7:37 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 53 min |
| May 8, 7:40 PM CDT | Flash Flood Warning | EAX | Johnson | 4 hr |
| May 8, 7:45 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 60 min |
| May 8, 7:54 PM CDT | Flash Flood Warning | EAX | Cass, Jackson | 3 hr |
| May 8, 7:55 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Daviess, Livingston | 65 min |
| May 8, 7:57 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 63 min |
| May 8, 8:00 PM CDT | Flash Flood Warning | EAX | Cooper, Howard, Pettis, Saline | 4 hr |
| May 8, 8:02 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 58 min |
| May 8, 8:17 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 43 min |
| May 8, 8:18 PM CDT | Flash Flood Warning | EAX | Henry | 4 hr |
| May 8, 8:26 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 64 min |
| May 8, 9:04 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 56 min |
| May 8, 9:22 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 53 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.